News

< Back to Reader's Mail

Reader's Mail Archive: Thunderclap Headache

Q: I have been living with daily migraine headaches for the past eight years. Then, a few months ago, I got a headache with pain so intense that my whole left side went numb along with my vision. I spent two separate times in the hospital. I still have a daily headache. I am also in physical therapy once a week to help my left side; my vision is still blurry in the left eye.

I have had an MRI of my head along with blood work, and seen a neurologist, neuro-ophthalmologist and an ophthalmologist but have found no obvious cause. I am very frustrated as I just want relief from the pain. I would like to know what caused this to happen.

A: It sounds as if you may have had an episode of what is called thunderclap headache. This is a severe, sudden headache that reaches its peak intensity in a few seconds. It is occasionally associated with a ruptured aneurysm, but that is usually diagnosed with symptoms of a stiff neck, loss of consciousness and blood in the spinal fluid. The majority of time this headache is benign and does not reoccur.

I hope you had a MRA and a spinal tap to rule out a small bleeding episode that may have occurred. It would be too late now to find blood in the cerebral spinal fluid.

Robert Kunkel, M.D.
Cleveland Clinic
Cleveland, OH

Chronic Headache Not Likely Sinus

Q: The information on your Web site about sinus headaches says: “most people who think their headaches are sinus in nature are actually experiencing a vascular type of headache.” What is that?

I have had nasal surgery that failed. I take Zyrtec® and two nasal sprays daily, along with allergy shots weekly, yet my headaches still persist. I have seen an Ear, Nose and Throat (ENT) specialist who recommends I try surgery again, but with the last failure, I am doubtful it will work. My headaches have been coming a few times a week yet an MRI shows no infection or blockage. I am tired of only finding relief by going to bed.

A: Indeed, several studies have shown that most people complaining of “sinus headaches” are actually suffering from migraine, which is considered a vascular headache. That you have had so many interventions and testing focusing on a “sinus” or “nasal” cause for your headaches, yet still have them, suggests that you have migraine and probably transformed migraine or chronic daily headache (headache 15 or more days per month). More often than not, chronic daily headache is due to overuse of medications taken to relieve the headaches. In such situations, preventive medicines are rarely effective. I recommend that you seek a consultation with a headache specialist.

James W. Banks, M.D.
Ryan Headache Center
St. Louis, MO

Preventing Headaches

Q: I suffer from chronic migraine headaches. It has been five years since I started taking nortriptyline as a daily preventive medication. It has helped tremendously, decreasing the number of migraine attacks from three or more a week to two to three times a month. When I experience a migraine attack I take Imitrex®, which usually helps within 20-30 minutes.

My question is: is it time for me to get off the nortriptylene and try biofeedback? I’ve found that drinking two glasses of Gatorade and heating my hands and feet helps sometimes, but I am helpless when the attack starts so suddenly. Is there a way to recognize the early pre-headache symptoms so I can start my preventive routine?

A: There is no right amount of time to be on a daily preventive medication. Migraine is a chronic medical disorder like high blood pressure. It just does not up and disappear for most people and so may require treatment for a prolonged period. On the other hand, we also know that the successful treatment of migraine with medication can produce a prolonged period of remission allowing patients to discontinue their medication for at least some length of time. The longer the migraines have been quiet, the better the chance that stopping the medications will be successful and the migraines won’t flair up again.

Some people with migraine have well-defined auras that announce the coming of a migraine attack or subtler, but also reliable, symptoms called premonition. The premonitions occur from several hours to a day before the migraine and take the form of such symptoms as a change in energy level (up or down), change in mood (happy or sad), or food cravings (like chocolate). These are among the most common symptoms, but not the only ones. If the symptoms are reliable, they can be used to predict attacks, making the preventive strategies more effective. However, in the absence of an aura or premonition, it may be more challenging. Biofeedback may be a worthwhile nonpharmacologic treatment to complement the nortriptyline and improve relief.

Frederick Freitag, D.O.
Diamond Headache Clinic
Chicago, IL

Hormonal Migraine Headaches

Q: I am pretty positive that my migraines are hormonal. My doctor has put me on Cenestin® 0.45 mg (an estrogen supplement). My migraines are now gone during my period, but I consistently get a five-day migraine two weeks after my period even while I am on the Cenestin. Do I need to increase the dose?

A: If you are taking Cenestin daily, I am not surprised that you still experience a post-ovulatory (mid-cycle) migraine. it is expected that you would still have this migraine, since Cenestin inhibits neither ovulation nor menses. But I am surprised that you have not had a migraine with your period recently. I suspect that this is simply a fortunate, but chance occurrence. What might work better for youÑand prevent both the post-ovulatory and menstrual migraineÑis extended-cycle therapy. There are a number of ways to accomplish this, but some commercially-available regimens include Seasonal® or Seasonique®. Seasonique adds back 10 mcg of a synthetic estrogen during the period week (the 13th week of the pill-pack). In my experience, 10 mcg is usually not sufficient to prevent an estrogen-withdrawal migraine during the menstrual week, so I add Cenestin 0.9 mg (in addition to the 10 mcg in the Seasonique pack) during those 7 days. Alternatively, other 30 mcg oral contraceptives can be used as “active-pills-only” for extended periods of time. Patch or ring contraceptives are also effective when used in extended regimens (such as OrthoEvra® or NuvaRing®).

Anne H. Calhoun, M.D.
University of North Carolina
Chapel HIll, NC

Migraine and Birth Control

Q: When I originally started taking birth control pills, I would get tension headaches for a week and a half that would turn into migraines. My doctor suggested trying a hormone patch the week I was on the placebo pills. I tried the patch, but it did not improve my headaches. I was next put on Loestrin®, but my migraines got worse, affecting my vision and causing numbness and dizziness. The last few months my migraines have been debilitating. My doctor would like to put me on Seasonique®. I have always felt uneasy about taking a birth control pill that would reduce my periods to only four a year. Also, the research I’ve done says that having a history of migraines with aura can double your risk of having a stroke. I am extremely concerned about starting Seasonique with the bizarre symptoms and migraines I have had with Loestrin. I really don’t know what to do. I am only 25, but with my history of migraines I don’t want to risk my overall health.

A: I appreciate your concerns. Having migraine can increase, ever so slightly, the risk of stroke. Having migraines with aura about doubles that risk; though still very rare, it is a cause of concern. The pill increases the risk of stroke more significantly. Experience with the pill over the decades has pointed out that the higher the dose of the estrogen the greater the chances of a stroke, but even with the low-dose pill there is a level of risk. The development of new neurological signs or a change in them (as you experienced) when starting an oral contraceptive is not a favorable sign, but rather a red flag that it may be best to part ways with the pill. While Seasonique has an even lower estrogen dose than Loestrin, it could still exacerbate your migraine and, given the increased stroke risk, is probably not worth the risk for you. That said, the overall approach that was originally taken an estrogen supplement during the week off the pill or around menses, or using a continuous oral contraceptive can be tremendously beneficial for some women with migraine associated with their menses.

Frederick Freitag, D.O.
Diamond Headache Clinic
Chicago, IL

No Comments

Sorry, the comment form is closed at this time.

Subscribe to our Monthly e-Newsletter

Gain access to the most current migraine and headache information, prevention,

treatment, research, and news.